Ask a doctor

Occasional Breakout While on Accutane

Is it normal to still have the occasional breakout when I have been on Accutane for 2 1/2 months? It happened once but I believe it happened because I was approaching my menstrual cycle.

I'm just wondering whether this means that the drug isn't working. Most of the time though, my skin is clear.

Doctor Answers (4)

Breakouts are normal during accutane

+2

It sounds like the medication is working if your skin is mostly clear.  Accutane patients tend to see an improvement within 2 months of starting therapy.  Breakouts may still occur, but pimples are less deep and go away faster.  Sometimes, patients continue to get occasional new pimples after 4 or 5 months of therapy.  Rest assured, your skin may continue to improve for several months after completing the medication.  For patients with substantial breakouts, I would consider an extended course of accutane.  Good luck.


Houston Dermatologist
5.0 out of 5 stars 4 reviews

Skin may still breakout while you are on Accutane

+2

It is not unusual to continue to get breakouts while you are on Accutane.  Remember, you will be on this drug for 5-6 months.  It continues to work for a month after you stop taking it.  2 1/2 months into it you are not seeing its full effect.  In my experience, some patients respond quickly and others don't respond until the last months of therapy.  Be patient!

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 7 reviews

Yes.

+1

Thank you for your question.

It is very common to continue getting acne or an occasional breakout while on Accutane treatment. Accutane treatment courses generally last 6-7 months, and the truly beneficial effects are noted in the 3rd and 4th months. In regards to doses, Accutane is based on body weight and you may want to check with your physician to see if he is giving you approximately 1mg/kg body weight. Also, you may want to try Yaz as your birth control to see if that helps minimize your breakouts.

Hope this helps!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Break-outs while on Accutane

+1

It is certainly common to have occasional acne while on Accutane. It is also common to have occasional acne after a full course of accutane. The most important factor that determines long-term success with Accutane is probably the cumulative dose of the medication taken for the entire course (should be between 120-150 mg per kg body weight).

After your course of accutane, if you continue to develop acne around the time of your periods, you may benefit from "hormonal" treatments including oral contraceptives and/or spironolactone.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.